Article at a Glance
- There are no scientifically established drug interactions between melatonin and Benadryl.
- Though Benadryl and melatonin do not dangerously interact, they may cause a person to become dangerously sleepy.
- People who struggle with insomnia should take these drugs separately, then weigh the effects they get from each to decide on the right choice for their needs.
If you’re sick of tossing and turning night after night, you may be ready to try an over-the-counter sleep aid. Many sleep aids contain diphenhydramine, the active ingredient in Benadryl. This is a well-tolerated drug, and is safe for most people, including pregnant women and children. Yet it doesn’t work for everyone. Melatonin is a very safe alternative that naturally occurs in the body. But can you mix melatonin and Benadryl if neither drug on its own lulls you to sleep? Here’s what you need to know.
Can You Take Benadryl with Melatonin?
No major studies have found serious drug interactions between Benadryl and melatonin. The drugs.com database, which solicits experiences from consumers and medical providers, also does not list any severe interactions.
This means that mixing Benadryl and melatonin together is unlikely to cause severe harm, such as breathing issues or problems with your heart. That doesn’t mean mixing these drugs is safe, though. Because both drugs can make you sleepy, mixing the two can cause intense sleepiness, and may even make it difficult to wake up. The day after taking these drugs, you may feel lethargic or have slower reflexes, making driving and other everyday activities more dangerous.
Instead, people with sleep difficulties should try each drug on its own. This gives you the chance to weigh how the drugs make you feel the next day, and how well they work on their own. And in the rare instance that you have an allergic or other serious reaction, taking the drugs separately means you’ll know which drug caused the problem.
If neither drug offers relief, you’re not likely to get relief from taking the two drugs together.
Taking Benadryl and Melatonin In Children
As with adults, there is no evidence that mixing Benadryl and melatonin will cause serious drug interactions in children. But the two drugs can induce intense feelings of sleepiness. This can be especially dangerous for children, whose impulse control and executive functioning are often lacking. A tired child is a child who may make dangerous mistakes and act out at home or school.
Moreover, very tired children may actually struggle to fall asleep. This is doubly true if they doze off in school or take extra naps. Your attempt to help your child sleep better may backfire in a dazed, confused, and overtired child who’s still too hyper to go to sleep the next night.
Possible Side Effects
The risks of taking melatonin and Benadryl/diphenhydramine together are generally mild, and most people will not have severe reactions. However, the risk of fatigue-related injuries is not trivial. In 2015, at least 5,000 people died in fatigue-related car crashes in the United States. Driving when fatigued can be a crime, especially if you are under the influence of sleep aids.
Some other potential side effects of mixing melatonin and Benadryl include:
- Excessive fatigue. You may have trouble waking up, or sleep so deeply that you do not dream or wake up groggy and confused.
- Daytime sleepiness. Because melatonin and Benadryl intensify one another’s effects, you may be sleepy the next day.
- Interactions with other drugs. If you take the two drugs together with other drugs, this increases the risk of drug interactions, and can make it difficult to discern which combination of drugs caused the reaction.
Alternatives to Combining Benadryl and Melatonin
If you don’t get relief from either Benadryl or melatonin on their own, there are better options than combining them. Try the following:
- Improve your sleep hygiene. Go to bed at the same time each night in a dark, cool room. Don’t do daily activities in bed, and avoid looking at screens before bedtime.
- Reduce or eliminate stimulants such as caffeine, especially before bed.
- Get exercise during the day, but then focus on calmer activities in the hours before bedtime.
- Consider a different sleep aid, such as doxylamine.
- Talk to a doctor about treatment for insomnia.
- See a therapist. Cognitive-behavioral therapy for insomnia is highly effective.
Benadryl and melatonin are safe and effective for most people on their own. There’s no reason to combine them. If you don’t get relief from either drug, it’s time to try something else–either another sleep aid or better sleep hygiene.